Advanced Search
MyIDEAS: Login

Optimality of the Friedman Rule in Economies with Distorting Taxes

Contents:

Author Info

  • V. V. Chari
  • Lawrence J. Christiano
  • Patrick J. Kehoe

Abstract

We find conditions for the Friedman rule to be optimal in three standard models of money. These conditions are homotheticity and separability assumptions on preferences similar to those in the public finance literature on optimal uniform commodity taxation. We show that there is no connection between our results and the result in the standard public finance literature that intermediate goods should not be taxed.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.nber.org/papers/w4443.pdf
Download Restriction: no

Bibliographic Info

Paper provided by National Bureau of Economic Research, Inc in its series NBER Working Papers with number 4443.

as in new window
Length:
Date of creation: Aug 1993
Date of revision:
Handle: RePEc:nbr:nberwo:4443

Note: EFG
Contact details of provider:
Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.
Phone: 617-868-3900
Email:
Web page: http://www.nber.org
More information through EDIRC

Related research

Keywords:

Other versions of this item:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Timothy J. Kehoe & David K. Levine & Michael Woodford, 1992. "The Optimum Quantity of Money Revisited," Levine's Working Paper Archive 2035, David K. Levine.
  2. Guidotti, Pablo E. & Vegh, Carlos A., 1993. "The optimal inflation tax when money reduces transactions costs : A reconsideration," Journal of Monetary Economics, Elsevier, vol. 31(2), pages 189-205, April.
  3. Kimbrough, Kent P., 1986. "The optimum quantity of money rule in the theory of public finance," Journal of Monetary Economics, Elsevier, vol. 18(3), pages 277-284, November.
  4. Lucas, Robert Jr. & Stokey, Nancy L., 1983. "Optimal fiscal and monetary policy in an economy without capital," Journal of Monetary Economics, Elsevier, vol. 12(1), pages 55-93.
  5. V. V. Chari & Lawrence J. Christiano & Patrick J. Kehoe, 1991. "Optimal fiscal and monetary policy: some recent results," Staff Report 147, Federal Reserve Bank of Minneapolis.
  6. Bernheim, B Douglas, 1991. "Optimal Fiscal and Monetary Policy: Some Recent Results," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 23(3), pages 540-42, August.
  7. Peter A. Diamond & J. A. Mirrlees, 1968. "Optimal Taxation and Public Production," Working papers 22, Massachusetts Institute of Technology (MIT), Department of Economics.
  8. V.V. Chari & Lawrence J. Christiano & Patrick J. Kehoe, 1993. "Optimality of the Friedman rule in economies with distorting taxes," Staff Report 158, Federal Reserve Bank of Minneapolis.
  9. Atkinson, A. B. & Stiglitz, J. E., 1972. "The structure of indirect taxation and economic efficiency," Journal of Public Economics, Elsevier, vol. 1(1), pages 97-119, April.
  10. Faig, Miquel, 1988. "Characterization of the optimal tax on money when it functions as a medium of exchange," Journal of Monetary Economics, Elsevier, vol. 22(1), pages 137-148, July.
  11. Diamond, Peter A & Mirrlees, James A, 1971. "Optimal Taxation and Public Production: I--Production Efficiency," American Economic Review, American Economic Association, vol. 61(1), pages 8-27, March.
  12. Diamond, Peter A & Mirrlees, James A, 1971. "Optimal Taxation and Public Production II: Tax Rules," American Economic Review, American Economic Association, vol. 61(3), pages 261-78, June.
  13. Kimbrough, Kent P, 1986. "Inflation, Employment, and Welfare in the Presence of Transactions Costs," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 18(2), pages 127-40, May.
  14. Woodford, Michael, 1990. "The optimum quantity of money," Handbook of Monetary Economics, in: B. M. Friedman & F. H. Hahn (ed.), Handbook of Monetary Economics, edition 1, volume 2, chapter 20, pages 1067-1152 Elsevier.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page.

Lists

This item is featured on the following reading lists or Wikipedia pages:
  1. Recursive Macroeconomic Theory

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:4443. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ().

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.